Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 171, NWS Wichita, KS

May 16, 2003Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2003, 3:18 AM CDT for Cowley County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 3:18 AM CDT (08:18 UTC)
Expired
May 16, 2003, 4:15 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 160818
SVRICT
KSC035-160915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 415 AM CDT.

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF
  OXFORD TO 5 MILES SOUTHEAST OF OXFORD TO 5 MILES EAST OF ARKANSAS
  CITY...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF WINFIELD TO 7
  MILES WEST OF WINFIELD TO 16 MILES SOUTH OF WINFIELD...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR WINFIELD AROUND 330 AM CDT...
  NEAR DEXTER AROUND 340 AM CDT...
  NEAR BURDEN AROUND 345 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 415 AM CDT.

LAT...LON 3731 9712 3719 9715 3696 9715 3697 9665
          3728 9670 3734 9682 3731 9687

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 16, 2:10 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
210 AM CDT FRI MAY 16 2003

...MESOSCALE UPDATE...

TSTM COMPLEX CONT TO SPIN ACRS S CNTRL KS ATTM.  WHILE TRUE SFC WFNT
REMAINS ACRS NRN OK...EFFECTIVE BNDRY HAS SHIFTED S ALMOST TO I-40
AS A RESULT OF ONGOING CONVECTION.  ORIENTATION OF LINE TO H7 WNDS
FM 160-180 DEG AT HAVILAND AND HILLSBORO SUG WDSPD/ORGANIZED DMGG
WNDS ARE UNLIKELY.  HOWEVER AN ISOLATED MICROBURST WOULD BE POSSIBLE
WITH CORE COLLAPSE.  WITH HIGHER THETA E AIR NR THE OK BDR...THERE
IS A BETTER CHC OF GETTING WNDS TO THE GROUND...MAINLY S OF HWY 160.
THE BIGGER HAIL IS MORE LIKELY TO THE N...WHERE H7-H5 SHEAR IS
BETTER.

SUSPECT ACTIVITY MAY CONT TO REGENERATE ON THE W SIDE AS UPR LO
APCHS.  WATER VAPOR/PROFILERS SHOW CIRCULATION STILL W OF AMA.
DIFFLUENCE SHUD CONT/INCR THRU DAYBRK...MOST PRONOUNCED OVER THE
AREA SW OF A LINE FROM GBD-ELDORADO-HOWARD.

HOWERTON

-------------------------------------------------------------------
126 AM CDT FRI MAY 16 2003

MAIN PROBLEM WITH TONIGHTS PACKAGE WILL BE THE AMOUNTS OF RAIN
ASSOCIATED WITH THE LOW PRESSURE SYSTEM.

PREVIOUS FORECAST HAD A VERY GOOD HOLD ON THE FORECAST, SO MINIMAL
CHANGES WILL OCCUR WITH THIS ONE.

LOW PRESSURE OVER THE PANHANDLE OF OKLAHOMA WILL SLIDE SOUTHEAST
DURING THE DAY.  THIS WILL HAVE A BOUNDARY SETTING UP ALONG THE
KANSAS/OKLAHOMA BORDER FOR MUCH OF THE DAY.  MAJOR AMOUNTS OF
ISENTROPIC LIFT WILL BE PRESENT ON A 305 K SURFACE.  WITH DEEP
POCKETS OF MOISTURE TO WORK WITH, WE SHOULD SEE HEAVY RAINS IN
EMBEDDED THUNDERSTORMS TODAY.  PRIMARILY IN THE SOUTHERN HALF OF THE
FORECAST AREA.  CURRENT FLASH FLOOD WATCH GOES UNTIL 11AM.  I DONT
THINK THE EVENT WILL QUITE BE OVER BY THIS TIME, SO I WILL EXTEND IT
UNTIL 4 PM.  AS IN PREVIOUS FORECAST, 2 TO 4 INCHES OF RAIN ARE
LIKELY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.

TONIGHT...
AS THE LOW CONTINUES TO MOVE SOUTHEAST, SO WILL THE CHANCES FOR
RAIN.  MOST OF THE RAIN BY THIS TIME SHOULD BE FROM WRAP AROUND AND
CONTAIN SMALLER QUANTITIES OF RAINFALL.  I WILL HAVE A PERCENTAGE
GRADIENT FROM NORTHWEST TO SOUTHEAST.

SATURDAY AND SUNDAY...
A STRAY SHOWER MAY OCCUR IN THE SOUTHEAST SECTIONS SATURDAY MORNING,
OTHERWISE A NICE CLEARING TREND SHOULD OCCUR.  THIS WILL ENABLE FOR
A SLIGHT REBOUND IN TEMPERATURES.

FCSTID =    1  CHANCE
ICT   67  54  75  55 / 100  60  10  10
HUT   66  53  75  55 / 100  50  10  10
EWK   66  53  74  55 / 100  50  10  10
EQA   67  54  74  55 / 100  60  20  10
WLD   69  55  74  57 / 100  60  20  10
RSL   64  50  75  54 / 100  30  10  10
GBD   64  51  75  54 / 100  40  10  10
SLN   65  53  74  54 / 100  40  10  10
MPR   66  53  74  55 / 100  50  10  10
CFV   69  56  73  58 / 100  80  40  10
CNU   67  56  73  56 / 100  70  30  10
K88   67  56  73  55 / 100  70  30  10

.ICT...
KS...FLOOD WATCH FOR TODAY FOR ZONES KSZ067>072...KSZ082>083...
KSZ091>096...KSZ098>100.
Hazardous weather outlook, May 15, 3:00 PM CDT, 12 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LOW PRESSURE WILL DEVELOP TONIGHT AND MOVE INTO OKLAHOMA OVERNIGHT.
COPIOUS AMOUNTS OF GULF OF MEXICO MOISTURE NOW LURKING ACROSS
OKLAHOMA WILL BE DRAWN UP AND OVER A WARM FRONT INTO KANSAS
OVERNIGHT. MEANWHILE, AN INTENSE UPPER LEVEL STORM SYSTEM WILL
ENHANCE UPWARD MOTION ACROSS MUCH OF THE AREA LATER TONIGHT. AS A
RESULT, SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD. THE
ATMOSPHERE WILL ALSO BECOME INCREASINGLY UNSTABLE ALOFT AFTER
MIDNIGHT. THIS INCREASING INSTABILITY ALONG WITH THE DEGREE OF
FORCING MAY LEAD TO THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...MAINLY SOUTHWEST OF A SALINA TO CHANUTE LINE. IN ADDITION,
THE DEGREE AND DURATION OF FORCING MAY LEAD TO HEAVY RAINS
OVERNIGHT. SOME AREAS MAY RECEIVE IN EXCESS OF 2 INCHES BY SUNRISE
FRIDAY...MAINLY SOUTHWEST OF A CHANUTE TO SALINA LINE. SEE TOPFFAICT
FOR FLOOD WATCH DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LOW PRESSURE SYSTEM WILL CONTINUE ITS TRACK THROUGH OKLAHOMA ON
FRIDAY. WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL PERSIST
ACROSS MUCH OF THE AREA. THE HEAVIEST RAINS SHOULD SHIFT TO ALONG
AND SOUTHEAST OF THE TURNPIKE DURING THE DAY. EXCESSIVE RAINFALL ON
THE ORDER OF 2 INCHES OR MORE WILL BE POSSIBLE FRIDAY. THIS MAY LEAD
TO FLOODING...ESPECIALLY ACROSS AREAS SOUTHEAST OF THE KANSAS
TURNPIKE.

ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP IN THE SOUTHERN ROCKIES AT
THE BEGINNING OF NEXT WEEK AND BRING A COLD FRONT THROUGH THE AREA
MONDAY AFTERNOON AND MONDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF THIS FRONT, BUT IT DOES NOT APPEAR THAT
THESE STORMS WILL BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND ESPECIALLY
TONIGHT SOUTHWEST OF A SALINA TO CHANUTE LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/ES/CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:28 AM CDTSevere Thunderstorm WarningICTSumner62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.